Alert archive / Michigan / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 31, 2023, 8:30 PM EDT for 4 counties in Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2023, 8:30 PM EDT (00:30 UTC)
- Expired
- Mar 31, 2023, 9:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:04 PM EDT | HAIL 1 | 7 Nne Battle Creek, MI | ONE INCH HAIL NEAR PENNFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
137
WUUS53 KGRR 010030
SVRGRR
MIC005-015-025-077-010130-
/O.NEW.KGRR.SV.W.0002.230401T0030Z-230401T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
830 PM EDT Fri Mar 31 2023
The National Weather Service in Grand Rapids has issued a
* Severe Thunderstorm Warning for...
Northwestern Calhoun County in south central Michigan...
Southeastern Allegan County in southwestern Michigan...
Barry County in southwestern Michigan...
Northern Kalamazoo County in southwestern Michigan...
* Until 930 PM EDT.
* At 830 PM EDT, a severe thunderstorm was located near Plainwell, or
9 miles north of Kalamazoo, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kalamazoo... Hastings... Otsego...
Plainwell... Nashville... Richland...
Freeport... Martin... Westwood...
Comstock Northwest... Level Park-Oak Park... Gull Lake...
Alamo... Orangeville... Irving...
Assyria... Augusta... Woodland...
Delton... Yankee Springs...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4226 8576 4255 8577 4277 8533 4277 8507
4242 8507 4242 8506 4240 8506
TIME...MOT...LOC 0030Z 238DEG 43KT 4241 8556
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DUKE3 follow-up statements
651
WWUS53 KGRR 010044
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
844 PM EDT Fri Mar 31 2023
MIC005-015-025-077-010130-
/O.CON.KGRR.SV.W.0002.000000T0000Z-230401T0130Z/
Calhoun MI-Allegan MI-Barry MI-Kalamazoo MI-
844 PM EDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHWESTERN CALHOUN...SOUTHEASTERN ALLEGAN...BARRY AND
NORTHEASTERN KALAMAZOO COUNTIES...
At 843 PM EDT, a severe thunderstorm was located 7 miles north of
Gull Lake, or 11 miles south of Hastings, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kalamazoo... Hastings... Plainwell...
Nashville... Richland... Freeport...
Martin... Comstock Northwest... Level Park-Oak Park...
Gull Lake... Orangeville... Irving...
Assyria... Augusta... Woodland...
Delton... Yankee Springs... Plainwell Municipal ...
Hastings City Barry ...
Hickory Corners...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4230 8558 4258 8570 4277 8533 4277 8507
4242 8507 4242 8506 4240 8506
TIME...MOT...LOC 0043Z 241DEG 46KT 4248 8535
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kenyon250
WWUS53 KGRR 010104
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
904 PM EDT Fri Mar 31 2023
MIC005-077-010113-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-230401T0130Z/
Allegan MI-Kalamazoo MI-
904 PM EDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALLEGAN AND
NORTHEASTERN KALAMAZOO COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4242 8530 4242 8554 4266 8554 4277 8533
4277 8507 4242 8507 4242 8506 4240 8506
4235 8530
TIME...MOT...LOC 0103Z 239DEG 42KT 4260 8507
$$
MIC015-025-010130-
/O.CON.KGRR.SV.W.0002.000000T0000Z-230401T0130Z/
Calhoun MI-Barry MI-
904 PM EDT Fri Mar 31 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR NORTHWESTERN CALHOUN AND BARRY COUNTIES...
At 903 PM EDT, a severe thunderstorm was located over Nashville, or
11 miles east of Hastings, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hastings... Nashville... Freeport...
Level Park-Oak Park... Orangeville... Irving...
Assyria... Woodland... Delton...
Banfield... Gun Lake... Yankee Springs...
Hastings City Barry ...
Prairieville... Hickory Corners...
Dowling... Woodbury... Pine Lake...
Bedford... Cloverdale...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4242 8530 4242 8554 4266 8554 4277 8533
4277 8507 4242 8507 4242 8506 4240 8506
4235 8530
TIME...MOT...LOC 0103Z 239DEG 42KT 4260 8507
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kenyon544
WWUS53 KGRR 010115 RRA
SVSGRR
Severe Weather Statement
National Weather Service Grand Rapids MI
915 PM EDT Fri Mar 31 2023
MIC015-025-010125-
/O.CAN.KGRR.SV.W.0002.000000T0000Z-230401T0130Z/
Calhoun MI-Barry MI-
915 PM EDT Fri Mar 31 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN AND BARRY
COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 4242 8530 4242 8554 4266 8554 4277 8533
4277 8507 4242 8507 4242 8506 4240 8506
4235 8530
TIME...MOT...LOC 0111Z 238DEG 43KT 4268 8490
$$
DUKEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 7:55 PM EDT, 35 minutes earlier.
Area forecast discussion, Mar 31, 7:55 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
755 PM EDT Fri Mar 31 2023
LATEST UPDATE...
Aviation
.DISCUSSION...(This evening through next Friday)
Issued at 343 PM EDT Fri Mar 31 2023
-- Slight Risk of Severe Thunderstorms Late Evening --
Broad consensus from the HREF and WoFS that the thunderstorm complex
in western IL as of 3 pm will move into far southwest Lower MI
around 7 pm, followed by a broken line of thunderstorms ahead of the
cold front a few hours later. These will primarily be supported by
warm air and moisture transport in the 900-800 mb layer from a 50-60
knot low-level jet, and lifted/cooling air ahead of a deepening mid-
level cyclone.
The substantial low-level and deep-layer shear with an increasingly
high momentum synoptic low-level wind field does bring concern for
severe weather in southern Lower Michigan this evening. However the
threat for tornadoes and widespread severe wind gusts will be
suppressed a little by a weakly stable near-surface layer (and more
stable to the north of I-96 where there is a stationary surface
front). One big question is how much convective inhibition above 800
mb will prevent widespread weaker convective development that would
interfere with a potentially strong mesocyclone or two arriving in
SW Michigan from Illinois after 7 pm, as depicted in the 18Z HRRR
and WoFS. With either the LLJ convection or the cold frontal
convection, it's plausible that stronger updrafts capable of
producing hail entraining with pockets of dry mid-level air would
result in downdrafts capable of reaching the surface.
See the Hydrology section for information about the potential for
flooding.
-- Windy in Spots Late Tonight and Saturday --
Just behind the cold front underneath clearing skies late tonight, a
west-southwesterly jet of 40 to 45 knots just 1000 feet off the
surface may result in strong winds for a brief time in parts of West
Michigan. Contemplated a short duration wind advisory for this but
despite the cold air advection, the low-level lapse rates right near
the surface do not appear to be unstable enough to promote frequent
strong gusts.
Mid day Saturday, a jet of strong north winds on the back side of
the low pressure system developing over mid Lake Michigan may skirt
the lakeshore and impact areas south of Holland toward St Joseph. A
wind advisory may be needed there if confidence builds in the HRRR
solution.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 755 PM EDT Fri Mar 31 2023
Isolated storms have formed out ahead of the approaching line and
has brought TSRA to GRR and AZO. Storms will be in the vicinity
of BTL and MKG by 01Z. Expect rounds of showers and storms through
the evening with IFR to LIFR cigs and vsbys in TSRA between now
and 06Z. LLWS should occur at all TAF sites from O5Z to 11Z. After
06Z MVFR will return though cigs could drop in isolated storms
overnight. Conditions will improve Saturday however post frontal
MVFR and gusty wind will be expected after 14Z tomorrow.
&&
.MARINE...
Issued at 205 PM EDT Fri Mar 31 2023
Other than the wind gusts on Lake Michigan that may occur with
thunderstorms between 7 PM and midnight, there are two periods of
gales that are of concern through Saturday. First is the potential
for west-southwest gales after the storms and cold front clear
late tonight. There may be a lull in the gales part of Saturday
morning, then gales to 45 knots from the north are likely late
Saturday morning through the afternoon on the back side of the
exiting low pressure system.
&&
.HYDROLOGY...
Issued at 343 PM EDT Fri Mar 31 2023
The first round of rain that came through West Michigan this
morning has dropped between 0.5 and 1.0 inches of rain across most
of the area. A 2nd round of rain is on track for this evening,
with similar amounts of rain (0.5 to 1.0) expected again. All of
this water will find its way to the streams and rivers in the area
over the next few days. While this will bring several rivers to
bankfull, the places we think are most likely to see some minor
flooding are along the Muskegon River downstream of Croton Dam
(Newaygo and Bridgeton).
Depending on where the strongest thunderstorms track this evening,
it's also possible that a few bullseye locations could see
additional rain amounts closer to 2 inches tonight. If this happens,
it's possible some general (areal) flooding could occur as well.
Probably this would primarily cause some overflow in the smallest
creeks and streams, as well as resulting in standing water on roads
and in poor drainage areas. While it's hard to know where this is
most likely to happen, it would probably be along one of the
lakeshore counties, as these storms will overall be weakening as
they track eastward.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ844>849.
Gale Warning from 11 PM this evening to 8 PM EDT Saturday for
LMZ844>849.
&&
DISCUSSION...CAS
AVIATION...Ceru
HYDROLOGY...AMD
MARINE...CASHazardous weather outlook, Mar 31, 12:30 PM EDT, 8 hours before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1230 PM EDT Fri Mar 31 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-010900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1230 PM EDT Fri Mar 31 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening between 7 PM and 2 AM. Some storms may produce wind gusts over 60 mph or hail around 1 inch in diameter. The relatively greater potential for severe weather hazards will be south of I-96. Minor flooding over low spots in roads is also possible tonight in any locations that receive 2 inches of rain. Wind gusts around 40 mph are possible in portions of the area, late tonight after the thunderstorms end. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty winds from the north with gusts 35 to 50 mph will be likely Saturday afternoon in locations near Lake Michigan. These wind gusts could cause some tree limbs to fall, some loose objects top be blown around, and a few power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. LMZ844>849-010900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1230 PM EDT Fri Mar 31 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this evening between 7 PM and 2 AM. Some storms may produce wind gusts over 60 mph or hail around 1 inch in diameter. The relatively greater potential for severe weather hazards on Lake Michigan will be south Muskegon. Wind gusts around 40 mph are possible late tonight after the thunderstorms end. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusts of over 45 mph are likely over Lake Michigan on Saturday. These winds and waves of 10 to 15 feet will pose a significant risk to all mariners. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 8:46 PM EDT | Severe Thunderstorm Warning | GRR | Jackson | 33 min |
| Mar 31, 8:54 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun | 21 min |
| Mar 31, 9:01 PM EDT | Severe Thunderstorm Warning | GRR | Eaton | 44 min |
| Mar 31, 9:51 PM EDT | Special Marine Warning | GRR | 114 min | |
| Mar 31, 10:31 PM EDT | Areal Flood Advisory | GRR | Ottawa | 7 hr |
| Mar 31, 10:34 PM EDT | Areal Flood Advisory | GRR | Allegan, Ottawa | 6 hr |
| Mar 31, 10:34 PM EDT | Special Weather Statement | GRR | Allegan, Muskegon, Oceana, Ottawa, Van Buren | 56 min |
| Mar 31, 10:52 PM EDT | Areal Flood Advisory | GRR | Kent, Ottawa | 6 hr |
| Apr 1, 9:43 AM EDT | River Flood Warning | GRR | Kent | 13 hr |
| Apr 1, 9:45 AM EDT | River Flood Warning | GRR | Ingham | 36 hr |
| Apr 1, 10:20 AM EDT | River Flood Warning | GRR | Newaygo | 51 hr |
| Apr 1, 10:26 AM EDT | River Flood Warning | GRR | Ingham | 7 days |
| Apr 1, 10:31 AM EDT | River Flood Warning | GRR | Kent | 12 days |
| Apr 1, 10:36 AM EDT | Wind Advisory | GRR | Allegan, Mason, Oceana, Van Buren | 7 hr |
| Apr 1, 11:17 AM EDT | River Flood Warning | GRR | Newaygo | 50 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.